Kansas, 2003

Damaging Winds in Kansas, April 15 to 16, 2003

April 15 to 16, 2003 · NWS ICT · 10 events in 6 counties and zones

10 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 15, 2:37 PM CST, 7 hours 28 minutes earlier.

Area forecast discussion, Apr 15, 2:37 PM CST, 7 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
337 PM CDT TUE APR 15 2003

THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE CHANCES OF
SEVERE WEATHER TONIGHT, WITH MORE POSSIBLE ON FRIDAY INTO SATURDAY.

LATEST SURFACE OBSERVATIONS INDICATE THE DRY LINE IS ORGANIZING
ACROSS WEST CENTRAL KANSAS.  ALTHOUGH ELEVATED LIGHT RAIN SHOWERS
ARE BREAKING OUT, A SUBSTANTIAL CAP WILL REMAIN IN PLACE UNTIL
EVENING TO PREVENT ANY SURFACE BASED STORMS IN OUR AREA.  ALTHOUGH
SURFACE MOISTURE IS SHALLOW, A VERY STRONG LOW PRESSURE WILL PUSH
INTO NORTHWEST KANSAS.  THIS WILL SEND THE DRYLINE SURGING INTO
CENTRAL KANSAS THIS EVENING.  VERY COLD TEMPERATURES WILL QUICKLY
GET RID OF THE CAP.  SURFACE WINDS ARE PROGGED TO BACK EAST OF THE
DRYLINE TOWARD EVENING.  WINDS ALOFT ARE VERY STRONG, AS 70 TO 80
KNOTS IS PROGGED AT 500 MB AT 02Z.  THEREFORE, EXPECT SUPERCELL
THUNDERSTORMS TO RAPIDLY DEVELOP ON THE DRYLINE, AND MOVE QUICKLY
NORTH NORTH NORTHEAST AT 45 TO 60 MPH WITH SUCH STRONG WINDS ALOFT.
OBVIOUSLY,  A FEW TORNADOES WILL BE POSSIBLE ON THE DRYLINE WITH
SUCH WIND SHEAR.  THIS AREA WOULD BE MAINLY TO THE WEST OF THE
KANSAS TURNPIKE.  THEREAFTER, WITH SUCH STRONG LINEAR FORCING, A
SQUALL LINE WILL DEVELOP, WITH STRONG DAMAGING WINDS THE PRIMARY
THREAT.  WILL ALSO CONTINUE THE WIND ADVISORY THROUGH TONIGHT.

FOR TOMORROW THE PRIMARY THREAT WILL SWITCH TO VERY STRONG WINDS.
AS THE LOW MOVES EASTWARD INTO NORTHEAST KANSAS, STRONG WEST TO
NORTH WEST WINDS WILL WRAP AROUND THE DEEP LOW PRESSURE SYSTEM.
WILL SEE WIND GUSTS TO AROUND 50 MPH.  ALSO, MAY SEE SOME WIDELY TO
SCATTERED LIGHT RAIN SHOWERS WRAP AROUND THE STORM SYSTEM.

COOLER AIR WILL COME INTO THE REGION WEDNESDAY NIGHT.  EXPECT LOWS
TO DROP INTO THE 30S TO LOWER 40S.  A RATHER SEASONABLE AFTERNOON
WILL BE SEEN ACROSS THE AREA ON THURSDAY.  HOWEVER MAY SEE SOME
ELEVATED THUNDERSTORMS DEVELOP VERY LATE THURSDAY NIGHT, AS MOISTURE
RETURNS.

THE NEXT POTENT UPPER LEVEL DISTURBANCE WILL MOVE OFF THE PACIFIC
OCEAN.  ANOTHER STRONG DRYLINE WILL SETUP ACROSS THE REGION ON
FRIDAY.  THE POTENTIAL FOR MORE SEVERE WEATHER WILL EXIST, AND WINDS
ALOFT WILL ONCE AGAIN BE VERY STRONG.  JUST DEPENDS ON HOW DEEP THE
SURFACE MOISTURE WILL BE.  POTENTIAL FOR MORE SEVERE WEATHER ON
SATURDAY ACROSS EASTERN KANSAS, IF THE SLOWER ECMWF VERIFIES.
THEREAFTER, DRY AND SEASONABLE WEATHER IS EXPECTED FOR THE NEXT FEW
DAYS.

FCSTID =8/FRANK
ICT   55  70  38  65 /  80  20   0   0
HUT   54  68  36  63 /  80  20   0   0
EWK   55  69  37  64 /  80  20   0   0
EQA   56  70  38  65 /  80  20   0   0
WLD   56  72  40  67 /  80  20   0   0
RSL   53  62  33  61 /  80  30   0   0
GBD   53  63  33  62 /  80  30   0   0
SLN   54  66  35  62 /  80  30   0   0
MPR   55  69  37  64 /  80  20   0   0
CFV   58  72  41  67 /  80  20   0   0
CNU   58  71  40  66 /  80  20   0   0
K88   58  71  39  65 /  80  20   0   0

.ICT...
KS...WIND ADVISORY THROUGH WEDNESDAY
KSZ032>033...KSZ047>053...KSZ067>072...KSZ082>083...KSZ091>096...KSZ0
98>100.
Hazardous weather outlook, Apr 15, 5:55 PM CST, 4 hours 10 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
655 PM CDT TUE APR 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WITH THE CAPABILITY FOR STRONG WINDS ARE
POSSIBLE TONIGHT.

A DRY LINE WHICH IS CURRENTLY SITUATED ACROSS WESTERN KANSAS IS
PROJECTED TO SLOWLY PROGRESS TO THE EAST THROUGH THE NIGHT.  A LINE
OF THUNDERSTORMS HAS DEVELOPED ACROSS WESTERN KANSAS. THESE STORMS
WILL MOVE EAST ACROSS THE REGION TONIGHT, WITH THE CAPABILITY OF
PRODUCING DAMAGING WINDS.  HOWEVER, THE MODELS SHOW SOME WINDS
SHEAR, SO ISOLATED TORNADOES CANNOT BE RULED OUT.

ON A SECONDARY NOTE, A WIND ADVISORY REMAINS IN EFFECT FOR CENTRAL,
SOUTH CENTRAL AND SOUTHEAST KANSAS THRU THE NIGHT. SEE THE NON
PRECIPITATION WEATHER PRODUCT, NPWICT, FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG WESTERLY WINDS ARE LIKELY ON WEDNESDAY, WHICH HAS PROMPTED
THE CONTINUATION OF A WIND ADVISORY.  THERE WILL ALSO BE ANOTHER
CHANCE OF THUNDERSTORMS FROM FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS SHOULD BE READY FOR ACTIVATION TONIGHT, ESPECIALLY
ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

CHANCE/FRANK

In the hours before

Special weather statement, Apr 15, 8:17 PM CST, 1 hour 48 minutes before
KSZ047-050-051-067-068-082-083-091-092-160235-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
917 PM CDT TUE APR 15 2003

...TORNADO WATCH #123 HAS BEEN CANCELLED FOR BARTON, RENO,
RICE, MCPHERSON, RENO, KINGMAN, HARPER, SUMNER, SEDGWICK,
AND HARVEY...

SHOWERS AND EMBEDDED THUNDERSTORMS HAVE WEAKENED CONSIDERABLY THIS
EVENING AND ARE BELOW SEVERE LIMITS. THEREFORE, TORNADO WATCH
#123 HAS BEEN CANCELLED.

COX
Special weather statement, Apr 15, 8:40 PM CST, 1 hour 25 minutes before
KSZ047-050-051-067-068-082-083-091-092-160240-

SPECIAL WEATHER STATEMENT...CORRECTED TO INCLUDE MARION
NATIONAL WEATHER SERVICE WICHITA KS
940 PM CDT TUE APR 15 2003

...TORNADO WATCH #123 HAS BEEN CANCELLED FOR BARTON, RENO, RICE,
MARION, MCPHERSON, RENO, KINGMAN, HARPER, SUMNER, SEDGWICK, AND
HARVEY...

SHOWERS AND EMBEDDED THUNDERSTORMS HAVE WEAKENED CONSIDERABLY THIS
EVENING AND ARE BELOW SEVERE LIMITS. THEREFORE, TORNADO WATCH
#123 HAS BEEN CANCELLED.

COX
Special weather statement, Apr 15, 8:42 PM CST, 1 hour 23 minutes before
KSZ047-050>052-067-068-082-083-091-092-160242-

SPECIAL WEATHER STATEMENT...CORRECTED TO INCLUDE MARION
NATIONAL WEATHER SERVICE WICHITA KS
942 PM CDT TUE APR 15 2003

...TORNADO WATCH 123 HAS BEEN CANCELLED FOR BARTON, RENO,
RICE, MARION, MCPHERSON, RENO, KINGMAN, HARPER, SUMNER, SEDGWICK,
AND HARVEY...

SHOWERS AND EMBEDDED THUNDERSTORMS HAVE WEAKENED CONSIDERABLY THIS
EVENING AND ARE BELOW SEVERE LIMITS. THEREFORE, TORNADO WATCH
123 HAS BEEN CANCELLED.

COX

The radar

The Wichita radar (KICT), 105 km away, was scanning. The volume nearest the first event began at 04:05 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rice

When
April 15, 10:05 PM CST
Where
Rice County, 2 mi NW of Lyons
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.367, -98.233

Thunderstorm Wind, Lincoln

When
April 15, 11:20 PM CST
Where
Lincoln County, 6 mi S of Lincoln
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
38.950, -98.150

Unspecified barn and tree damage.

Thunderstorm Wind, Montgomery

When
April 16, 12:07 AM CST
Where
Montgomery County, Caney
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.017, -95.950

Thunderstorm Wind, Montgomery

When
April 16, 12:20 AM CST
Where
Montgomery County, 6 mi NW of Independence
Measured
70 kt (81 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.300, -95.800

No damage reported.

Thunderstorm Wind, Neosho

When
April 16, 12:45 AM CST
Where
Neosho County, Chanute
Measured
65 kt (75 mph) estimated gust
Property damage
$35,000
Reported by
LAW ENFORCEMENT
Coordinates
37.683, -95.467

Roof blown off a storage building. At same location, top 40 feet of wireless tower destroyed.

Thunderstorm Wind, Labette

When
April 16, 12:53 AM CST
Where
Labette County, Parsons
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.350, -95.267

Thunderstorm Wind, Neosho

When
April 16, 12:53 AM CST
Where
Neosho County, Thayer
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.483, -95.483

Thunderstorm Wind, Neosho

When
April 16, 12:55 AM CST
Where
Neosho County, 4 mi NW of Erie
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.600, -95.300

Thunderstorm Wind, Neosho

When
April 16, 12:55 AM CST
Where
Neosho County, St Paul
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.517, -95.167

Tree uprooted.

Thunderstorm Wind, Allen

When
April 16, 12:55 AM CST
Where
Allen County, Gas
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
37.917, -95.350

Barn's roof sheared from west side of the structure that housed farm vehicles.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346752, 5346753, 5348620, 5348619, 5346754, 5346755, 5346756, 5346757, 5348618, 5348621.